Health authorities have detected a potential cause of the vaping-linked lung illness that has killed at least 39 people in the US.
The CDC tested samples of fluid collected from the lungs from 29 patients with EVALI – e-cigarette, or vaping, product use associated lung injury – and found vitamin E acetate in all of them.
Vitamin E acetate is used as an additive in the production
of e-cigarette, or vaping, products.
A CDC statement said: “This is the first time that we have
detected a potential chemical of concern in biologic samples from patients with
these lung injuries.
“These findings provide direct evidence of vitamin E acetate at the primary site of injury within the lungs.”
However, the CDC has stressed that many different substances and product sources are still under investigation. The watchdog believes that illicit “street” vaping products are a key factor.
‘Evidence is not yet sufficient’
It added: “While it appears that vitamin E acetate is
associated with EVALI, evidence is not yet sufficient to rule out contribution
of other chemicals of concern to EVALI.”
A total of 39 people in 24 US states have died from the lung
illness linked to vaping THC products.
A total of 2,051 lung injury cases associated with the use
of e-cigarette, or vaping, products have been reported.
The death toll has risen steadily since the first fatality
All patients have reported a history
of using e-cigarette, or vaping, products. Of the 849 patients the CDC was able
to get data on what they vaped, 78% said they used products with THC.
A previous statement from the CDC reads: “We do know that THC is present in most of the samples tested by FDA to date, and most patients report a history of using THC-containing products.
“The latest national and state findings suggest products
containing THC, particularly those obtained off the street or from other
informal sources (e.g. friends, family members, illicit dealers), are linked to
most of the cases and play a major role in the outbreak.”
The CDC is urging consumers not use e-cigarette, or vaping,